Everyone wants the best for their children and everyone wants to trust the advice of their primary care physicians. So it’s no wonder that when awareness of ADHD began to rise significantly that parents were asking their family doctors if they should be concerned. Typically, the doctor would ask a series of questions about the child’s behavior and assess the answers carefully before deciding whether or not medication such as Ritalin should be prescribed. There are more in-depth screening procedures that assess whether ADHD symptoms are actually present and are severe enough to warrant medication, but all-too-often physicians would prescribe the drug in moderate to low doses early and allow the parents to gauge whether or not it was beneficial to the child in follow-up visits.

This scenario is all-too-common across the US and in other countries, but startling facts have come to light about the potential side effects of such drugs and their generic counterparts. Truth be told, until fairly recently, there was little documentation to refer back to in reference to the long-term effects of such medication, particularly when prescribed to children as young as 4 years of age.

The American Academy of Child and Adolescent Psychiatry published their findings at the conclusion of a 70 week study recently. The study monitored not only the social, behavioral, and cognitive effects that Ritalin and generic medications may have on young children but also on the possible physical effects.

What caused a large stir were the findings that preschool-aged children that regularly took the drug were more apt to suffer from slowed growth and stunted overall development, probably caused by the marked decreased appetite that they experienced as a side effect of taking Ritalin.

The study’s findings do point out that – case-by-case – the significance of the stunted growth is not typically very severe. But what is considered “severe” when it comes to your child’s health and development? It also points out that while it is not typically considered “severe” for most independent children, the fact of the matter is that statistically, the findings show that a disconcertingly large portion of the children taking the drug were affected.